Cough syrup products run the gamut in terms of ingredient types and intended effects. Whereas some treat cough symptoms, others may help relieve congestion as well. While effective, the ingredients in cough syrups have made for a popular recreational drug among young people and adults alike.
Both prescription and over-the-counter cough syrup medicine can produce unintended side effects, especially when used in excess. According to the University of Rochester Medical Center, cough syrups containing DXM and codeine carry a considerable risk for abuse and addiction.
In effect, abusing cough syrup comes with a very real potential for addiction as well as the dangers that addiction brings.
Effects from Abusing Cough Syrup
The dangers of abusing cough syrup derive from two particular ingredients -DXM and codeine- that produce harmful effects when used for recreational purposes. According to the Drug Enforcement Administration, DXM, a cough suppressant agent is an active ingredient in more than 120 over-the-counter products. Cough syrups containing codeine require a prescription due to codeine’s opiate-based makeup.
When abused, DXM produces effects comparable to Ecstasy and marijuana. In high enough doses, users can experience hallucinogenic-type effects along the lines of PCP and ketamine.
With codeine-based products, abusing cough syrup is really no different than abusing prescription opiates, especially in high doses.
For information on rehab programs that treat cough syrup abuse call 800-774-6145.
Dangers of Abusing Cough Syrup
Both codeine and DXM interact with the brain’s dopamine neurotransmitter levels, a chemical that plays a key role in regulating the brain reward system. Abusing cough syrup on an ongoing basis alters dopamine level outputs and essentially re-configures reward system functions.
According to Harvard Health Publications, these interactions change the way a person thinks, warping the mind’s motivations and influencing his or her behaviors from day to day. Addiction, in particular, paves the way for a person to experience ongoing decline in his or her physical and psychological well-being.
The brain and body develop an ongoing tolerance for cough syrup ingredients, which ultimately drives users to keep increasing their usage amounts. With DXM in particular, a condition known as toxic psychosis can develop in cases where a person ingests large doses of DXM-based cough syrup.
Abusing cough syrup in large amounts brings on symptoms comparable to psychosis, including:
- Loss of touch with reality
- Inability to communicate with or understand others
While this condition may well subside after the drug wears off, people with a predisposition to mental illness may well experience long-term effects.
The combined effects of rising tolerance levels and addiction can drive a person to consume cough syrup in amounts large enough to overwhelm the brain’s functional capacity. When this happens, overdose occurs as major bodily systems start to shutdown, according to Columbia University.
Ultimately, large amounts of DXM can trigger an overdose episode. Likewise, codeine’s opiate effects can quickly shutdown the body’s respiratory system in large enough doses.
Abusing cough syrup poses the same types of dangers as abusing any other type of addictive substance, leaving users unable to control usage amounts or stop using the drug at will. If you or someone you know are considering getting treatment and need help finding a rehab program, call our toll-free helpline at 800-774-6145 to speak with one of our addiction counselors.